Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Brownsville, TX

May 14, 2005Starr County, Texas

NWS Brownsville, TX issued this flash flood warning at May 14, 2005, 8:05 PM CDT for Starr County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 8:05 PM CDT (01:05 UTC)
Expired
May 14, 2005, 9:00 PM CDT
In force
55 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Starr County, TX

The radar

The Brownsville radar (KBRO), 137 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 1.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2005-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2005-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 150106
FFWBRO
TXC427-150200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
805 PM CDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL STARR COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITY OF RIO GRANDE CITY

* UNTIL 900 PM CDT

* AT 758 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. SOME AREAS WERE 
ALSO REPORTED TO HAVE LOST POWER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 2648 9850 2622 9863 2637 9896 2658 9877

$$

54

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at May 14, 7:45 PM CDT, 20 minutes earlier.

Area forecast discussion, May 14, 7:45 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
745 PM CDT SAT MAY 14 2005

.DISCUSSION...OUTFLOW FROM STORMS IN NORTHEAST MEXICO HAS ALLOWED
MCS TO FORM FROM JUST ISOLATED ACTIVITY IN WESTERN PARTS OF FORECAST
AREA THIS EVENING.  DOPPLER RADAR INDICATED NEARLY 5 INCHES OVER
WESTERN STARR COUNTY AND ANOTHER STORM PRODUCED NEARLY 2 INCHES AND
STREET FLOODING NEAR RIO GRANDE CITY. STORMS SHOULD SLOWLY SHIFT TO
SW DURING THE NEXT 2 HOURS AND DIMINISH. WILL MAINTAIN HIGHER POPS
IN THE WESTERN AREAS THROUGH EARLY TONIGHT. ELSEWHERE...FEW CHANGES
ARE PLANNED IN THE GRIDS AND ZFP.

.MARINE...WINDS ALONG THE LAGUNA AND BOY020 ARE MAINLY EASTERLY NEAR
10 TO 15 KNOTS THIS EVENING. ONLY MINOR TWEAKS TO CURRENT
FORECAST.

.AVIATION...DESPITE SOME CONVECTIVE DEBRIS CLOUDS, VFR CONDITIUONS
AND LIGHT TO MODERATE E TO ESE WINDS ARE EXPECTED THROUGH SUNDAY.
ANY CONVECTION SHOULD REMAIN S AND W OF AREA AIRPORTS.

&&

.PREV DISCUSSION...A LOW PRESSURE TROUGH WITH ASSOCIATED PVA IS
MOVING ACROSS THE GREAT PLAINS TODAY CAUSING SHOWERS AND
THUNDERSTORMS.  HOWEVER...A RIDGE OF HIGH PRESSURE WILL CONTINUE TO
BE STRONG OVER SOUTH TEXAS PROHIBITING ANY TROUGHING OR
FRONTOGENESIS TO OCCUR OVER SOUTH TEXAS.  A RELATIVELY DRY AND
STABLE AIRMASS WILL DOMINATE DEEP SOUTH TEXAS FOR THE NEXT FEW
DAYS.  RELATIVE HUMIDITIES CONTINUE TO BE FAIRLY LOW FOR THE NEXT
FEW DAYS AS VERY LITTLE MOISTURE IS EXPECTED THROUGH THE MIDDLE OF
NEXT WEEK.  THE BRO SOUNDING THIS MORNING SHOWED A PRECIP WATER OF
1.58 AND A K-INDEX OF 50. WINDS WILL BE LIGHT TO MODERATE OUT OF THE
SOUTHEAST THROUGH THE BEGINNING OF NEXT WEEK AND INCREASE TO
MODERATE TO STRONG BY THE MIDDLE OF NEXT WEEK AS HIGH PRESSURE
SLIDES INTO THE GULF OF MEXICO.
&&

.MARINE...AT 1 PM BUOY 020 REPORTED EAST WINDS AT 8 KNOTS WITH GUSTS
TO 10 KNOTS. A HIGH PRESSURE RIDGE EXTENDING ACROSS THE GULF OF
MEXICO WILL MAINTAIN LIGHT TO MODERATE EAST TO SOUTHEAST WINDS OVER
THE MARINE AREAS OF DEEP SOUTH TEXAS FOR THE NEXT FEW DAYS. SEAS
WILL DECREASE SLIGHTLY OVERNIGHT. EARLY NEXT WEEK WINDS WILL
INCREASE FROM THE SOUTHEAST REMAINING MODERATE. SEAS WILL INCREASE
TO THE 3 TO 5 FEET RANGE BY THURSDAY.
&&

.AVIATION...VFR CONDITIONS WITH MODERATE EAST TO SOUTHEAST WINDS AND
PARTLY CLOUDY TO MOSTLY CLOUDY SKIES ARE BEING REPORTED AT THE
REGIONAL AIRPORTS OF DEEP SOUTH TEXAS. PATCHY FOG MAY DEVELOP OVER
PORTIONS OF THE RIO GRANDE VALLEY EARLY SUNDAY MORNING REDUCING
CEILINGS AND VISIBILITIES TO MVFR OR IFR CONDITIONS. OTHERWISE VFR
CONDITIONS WITH LIGHT TO MODERATE EAST TO SOUTHEAST WINDS WILL
PREVAIL OVER THE REGIONAL AIRPORTS DURING THE NEXT 24 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  73  85  73  84  73 /   0   0   0   0   0
BROWNSVILLE          67  87  68  84  69 /   0   0   0   0   0
HARLINGEN            68  89  68  85  69 /   0   0   0   0   0
MCALLEN              70  91  67  86  69 /   0   0   0   0   0
RIO GRANDE CITY      72  91  72  90  70 /   0   0   0   0   0
SOUTH PADRE ISLAND   73  84  73  83  73 /   0   0   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/GRIDS...51
MARINE/AVIATION...54
MESO...VEGA
Hazardous weather outlook, May 14, 7:07 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
707 PM CDT SAT MAY 14 2005

TXZ248>257-151100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
707 PM CDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS EVENING
OVER ZAPATA AND JIM HOGG COUNTIES.  TORRENTIAL RAIN MAY LEAD TO
MINOR FLOODING WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

51

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:58 PM CDTFlash Flood WarningBROStarr, Zapata62 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.